Dapsone induced hypoalbuminemia and ascites in lepromatous leprosy
Uday Mahajan, Deepika Kapil
A 66 old year female under treatment for lepromatous leprosy – multidrug therapy with grade 1 deformities of extremities presented with chief complaints of shortness of breath on exertion. Biochemistry revealed anaemia with a haemoglobin of 4.4 gm % with red cell indices suggestive of microcytic hypochromic anaemia ( MCV of 81/ MCH of 21.1 /MCHC of 25.9),TLC and platelet count within normal limit, vitamin b12 levels >2000 pg/ml. Liver function test revealed total bilirubin 1.01 with sgot/ sgpt 26/13 with alkaline phosphatase 97 with total protein 4.4 with hypoalbuminemia 2.3, Prothrombin time 12.9 seconds / INR.95,serum Creatinine and electrolytes within normal limit serum calcium 8.2 mg% and serum phosphorous 2.7 mg%. Chest x-ray and ecg were normal. Urine routine microscopy revealed no proteinuria. Ultrasound abdomen revealed liver 12,3 cm in span, spleen 9.2 centimetre in span, common bile duct dilated with no dilated intrahepatic biliary radicles with free fluid in abdomen and pelvis suggestive of ascites. During hospital stay patient was managed with three units of blood transfusion and diuretics. Subsequently the oedema settled and dyspnoea improved. Patient was discharged in stable condition.